Listen to your breath!
December 4, 5, & 6, 2020

When & Where

B. K. S. Iyengar says in Light on Life, “asana calms and strengthens the nervous system while yogic breathing or pranayama calms and strengthens the mind.” It is through this synergy that we can enhance our restoration and healing.

For the complete Retreat Experience at the comfort of your home, meals will be cooked by me and delivered mid-day Friday. There are seven meals in total; light snack on Friday, dinners for Friday and Saturday evenings, as well as breakfasts and lunches on Saturday and Sunday. These meals will offer healthy nourishment and allow you ample time to focus on your yoga practice. I also recommend that you incorporate a short walk after each meal and before the following session.
Let me know, of course, of any dietary restrictions. The delicious menu is listed as part of the schedule below.

The focus

Breathing is an essential bodily function; it is an involuntary act. Although we cannot control whether or not we breathe, we can control the way we breathe.
B. K. S. Iyengar believes that in normal breathing the brain is drawing energy to itself. The energy causes tension in the brain and thus the breath is constricted. However, during the practice of pranayama the brain relaxes and is kept in a passive, receptive state. Prānāyām is a Sanskrit word meaning “extension of the prān or breath” or “extension of the life force”. This word is composed of two Sanskrit words:

Prān = life force, or vital energy, mainly gained from the breath, and
Ayām = to extend or draw out.

During these COVID-times, I have offered yoga classes and workshops on Zoom, and many of you have embraced this format, despite its impersonal nature. Some of you have integrated the yoga practice into your daily routines and now can attest to your individual achievement. Most importantly, some of you notice that your body has learned how to relax, extend, and reach new “highs.” Whether you can extend your arms to a 90-degree angle, or that you can lift your head off the ground when practicing a head balance (Salamba Sirsasana), or that you can sleep better. All these personal accomplishments can be attributed to your dedication to executing the poses to the best of your ability and, most importantly, to your intentional breathing.

Therefore, during this Fall Yoga Retreat, we will focus on breathing by integrating the inhalations and exhalations during each pose and creating a rhythm. You will learn to breathe with intention and apply this breathing technique in all your daily activities.

The flow

Friday afternoon will start with the traditional Iyengar Yoga practice that starts to warm up our body with standing poses, and then we will transition to twists and forward bends. This initial 2-hour practice will be rounded-off with inversions. After dinner, we will watch a presentation on the skeletal system that includes the cervical and lumbar spine, and conclude the yoga practice with restorative poses.

Saturday, as the sun rises, begin with your individual practice before a light breakfast. During the 3-hour morning session, we will work on strengthening our lumbar and hips. After a nutritious lunch and a rejuvenating walk, the digestive session will focus on our arms and legs. After dinner, the 2-hour session will include a presentation on the function of our lungs, and conclude with restorative yoga poses that address the respiratory system.

Sunday, as the sun rises, begin with your personal practice before a light breakfast. During the 3-hour morning session, we will focus on the tendons that attach muscles to the bones, especially in the shoulder and pelvic girdle. The tendons take on most of the stress when we are not breathing correctly and can contribute to many of our injuries to the muscles. After a nutritious lunch and a rejuvenating walk, we will resume asanas that complement the pranayama practice we have been working on all weekend, and one that will strengthen the function of our lungs. The retreat will end at 4 pm when we say our goodbyes with more energy we started with and a series of personalized yoga poses you can apply each day.

Schedule

Friday, December 4th

3:00 – 5:00 PM – 2-hour traditional Iyengar Yoga practice
5:00 – 7:30 PM Dinner & Walk
7:30 – 9:00 PM – 1.5-hour yoga practice paired with a presentation on the skeletal system that includes the cervical and the lumbar spine

Menu
Afternoon snack before 1pm: Light tea of your choice, an English bickie, apple, and orange slices.
Dinner: Minestrone soup with freshly baked dinner rolls and butter, and fresh tossed green salad.

Saturday, December 5th

6:00 – 8:00 AM – personal yoga practice
8:15 – 9:00 AM Breakfast
9:00 – 12:00 AM – 3-hour yoga practice focusing on strengthening the lumbar spine and the hips
12:00 – 2:30 PM Lunch & Walk
2:30 – 5:30 PM – 3-hour yoga practice focusing on the arms and legs
5:30 – 7:00 PM Dinner & Walk
7:00 – 9:00 PM – 2-hour restorative yoga poses focusing on breathing to strengthen the respiratory system

Menu
Breakfast: Blueberry muffins, yogurt, and berries. Light tea of your choice.
Afternoon: Bavarian goulash with potatoes, that is made with light paprika broth filled with meat and fresh potatoes. Freshly baked wheat bread and fresh tossed green salad.
Dinner: Lentil soup with freshly-baked dinner sourdough farm bread, and fresh tossed green salad.

Sunday, December 6th

6:00 – 8:00 AM – personal yoga practice
8:15 – 9:00 AM Breakfast
9:00 AM – 12:00 PM – 3-hour yoga practice with the focus on the tendons that attach muscles to the bones, especially in the shoulder and pelvic girdle
12:00 – 2:00 PM Lunch & Walk
2:00 – 4:00 PM – 2-hour yoga session will include asanas that complement the pranayama practice, and strengthen the function of our lungs.
4:00 PM – Saying Goodbye

Menu
Breakfast: Coffeecake, hardboiled egg, and melon. Light tea of your choice.
Afternoon: Winter squash soup, and mild chicken curry with fresh peas, alongside rice with roasted red bell peppers.

Price

3-day Yoga Retreat $450 (includes delicious home-cooked meals)

Price includes 16.5 hours of yoga instruction with personal detail and all healthy meals.
If you are unable to attend the entire 3-day weekend, you may choose to participate on Saturday and Sunday only.

PAYMENT

Payment is accepted via Venmo or by check.
Please mail the check to: Jo Ann Burtard, 1324 Grandpas Ranch Ln, Santa Fe, NM 87507

You are also welcome to participate in selected individual classes that are priced accordingly:
1.5-hour class – $32
2-hour class – $42 
3-hour class – $63
Meals – all 7 meals are $96, or an individual meal is $16 per person.

Next Steps

If you have additional questions,
please do not hesitate to contact Jo Ann.